New kidney warning on popular diabetes drugs

June 17, 2016

Soon after FDA warned about a potential increased risk of foot and leg amputations with the use of the type 2 diabetes medication canagliflozin (Invokana and Invokamet, Janssen Biotech), the agency strengthened the existing warning about the risk of acute kidney injury with Invokana and Invokamet, as well as dapagliflozin (Farxiga and Xigduo XR, AstraZeneca).

Soon after FDA warned about a potential increased risk of foot and leg amputations with the use of the type 2 diabetes medication canagliflozin (Invokana and Invokamet, Janssen Biotech), the agency strengthened the existing warning about the risk of acute kidney injury with Invokana and Invokamet, as well as dapagliflozin (Farxiga and Xigduo XR, AstraZeneca). 

“Based on recent reports, we have revised the warnings in the drug labels to include information about acute kidney injury and added recommendations to minimize this risk,” FDA said in a statement.

FDA strengthened the kidney warning after finding that, from March, 2013, when canagliflozin was approved, to October 2015, the agency received reports of 101 confirmable cases of acute kidney injury, some requiring hospitalization and dialysis, with canagliflozin or dapagliflozin use. “This number includes only reports submitted to FDA, so there are likely additional cases about which we are unaware,” FDA said.

In late May, FDA warned that interim safety results from an ongoing clinical trial found an increase in foot and leg amputations with the Invokana and Invokamet.

“We have not determined whether canagliflozin increases the risk of leg and foot amputations,” FDA said in a Drug Safety Communication. “We are currently investigating this new safety issue and will update the public when we have more information.”

Related: New diabetes drug enters competitive market

With the strengthened kidney warning, healthcare professionals should consider factors that may predispose patients to acute kidney injury prior to starting them on canagliflozin or dapagliflozin, FDA said. “These include decreased blood volume; chronic kidney insufficiency; congestive heart failure; and taking other medications such as diuretics, blood pressure medicines called angiotensin-converting enzyme (ACE) inhibitors and angiotensin receptor blockers (ARBs), and nonsteroidal anti-inflammatory drugs (NSAIDs).”

“Assess kidney function prior to starting canagliflozin or dapagliflozin and monitor periodically thereafter. If acute kidney injury occurs, promptly discontinue the drug and treat the kidney impairment,” FDA added.

Likewise, patients should seek medical attention immediately if they experience signs and symptoms of acute kidney injury, including decreased urine or swelling in the legs or feet. However, patients “should not stop taking their medicine without first talking to their healthcare professionals. Doing so can lead to uncontrolled blood sugar levels that can be harmful,” FDA said.

Read more: FDA warns about OTC antacids, antidiarrheal med